MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 AXIUM FRAMING COIL; DEVICE, EMBOLIZATION, VASCULAR

MICRO THERAPEUTICS, INC. DBA EV3 AXIUM FRAMING COIL; DEVICE, EMBOLIZATION, VASCULAR
Model Number FC-5-10-3D
Medical Device Problem Code Detachment of Device or Device Component (2907)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 04/25/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Medtronic received a report that the axium coil prematurely detached.The patient was undergoing surgery for treatment of a saccular, ruptured aneurysm of the right, anterior, cerebral artery with a max diameter of 5.1mm and a 4mm neck diameter.It was noted the patient's blood flow was normal and vessel tortuosity was moderate.It was reported that the axium coil was advanced to the aneurysm, but it was noticed neck may be too wide for treatment.The coil was repositioned three times all the way to the detachment zone.After the third time, the physician was going to remove the coil, but when the pusher was pulled under fluoro, the coil did not move.It was realized the coil detached.Two or three loops of the coil were in the parent artery, but it still maintained normal flow.The procedure was completed by coiling the aneurysm with four additional coils as the first coil was implanted at the intended location.There was no damage noted to the pushwire, no resistance, no detachment attemptsmade, and a continuous flush had been administered.No harm was reported to the patient.
 
Additional Manufacturer Narrative
D10: device available for evaluation - additional information g4.Date mfr rec ¿ additional information h2: type of follow up - device evaluation h3: device evaluated by manufacturer- additional information h6: codes updated the axium prime pushwire was returned for evaluation with the implant coil detached and missing.The pushwire appeared to be broken and separated at the proximal end with a portion of the release wire extending out; along with the actuator interface (ai), coupler tube, positive load indicator and break indicator were found to be missing and not returned.Bends were found from the proximal end of the pushwire.The coin appeared to be pulled back from the lumen stop; with the shield coil was present but stretched.The inner diameter of the lumen stop and the inner diameter of the retainer ring were found to be visually acceptable.No other anomalies were observed.Based on the analysis performed, the axium prime coil was confirmed to have premature detachment as the pushwire was returned with the implant coil already detached.In addition, the proximal end of the pushwire was separated along with the ai, coupler tube, positive load indicator and break indicator were found to be missing and not returned.Therefore, any contribution of the ai, coupler tube, positive load indicator, break indicator and implant coil to the premature detachment issue could not be determined.However, during analysis, the coin was found to be pulled back from the lumen stop.The pulling back of the coin from the lumen stop may have contributed to the detachment of the implant coil from the pushwire.Per the initial report: ¿the coil was repositioned three times all the way to the detachment zone.¿ the pushwire was bent near the proximal end; however, the cause for damage could not be determined.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.

Brand Name
AXIUM FRAMING COIL
Common Device Name
DEVICE, EMBOLIZATION, VASCULAR
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
MDR Report Key10013403
Report Number2029214-2020-00413
Device Sequence Number3233566
Product Code KRD
UDI-Device Identifier00847536022942
UDI-Public00847536022942
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
K162704
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2020
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 06/30/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/18/2021
Device Model NumberFC-5-10-3D
Device Catalogue NumberFC-5-10-3D
Device Lot NumberA663328
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/30/2020
Initial Date Received by Manufacturer 04/25/2020
Supplement Date Received by Manufacturer06/21/2020
Initial Report FDA Received Date04/30/2020
Supplement Report FDA Received Date06/30/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age68 YR
Patient Weight88